Lightning, Monroe
- When
- June 9, 7:24 PM EST
- Where
- Monroe County, 1.97 mi SE of Big Pine
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 24.647, -81.331
Lightning struck a tiki hut at the Big Pine Fishing Lodge on Big Pine Key.
A thunderstorm drifting southwest from Florida Bay produced frequent lightning at Big Pine Key.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS KEY wrote it up.
A thunderstorm drifting southwest from Florida Bay produced frequent lightning at Big Pine Key.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 9, 2:35 PM EST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 335 PM EDT WED JUN 9 2010 .DISCUSSION... DURING THE COURSE OF TODAY...SEVERAL CLOUD LINES HAVE DEVELOPED OVER THE UPPER KEYS RESULTING IN PERIODIC EPISODES OF SHOWERS WITH ONLY A FEW SHOWERS OCCURRING IN THE MIDDLE KEYS. CURRENTLY...SKIES ARE PARTLY CLOUDY WITH EAST TO SOUTHEAST WINDS OF 5 TO 10 MPH ALLOWING TEMPERATURES TO HOVER AROUND 90 DEGREES. SURFACE WISE...A SUBTLE TROUGH LIES FROM JUST EAST OF THE UPPER KEYS SOUTHWARD INTO THE STRAITS...WHILE A WEAK WESTERN ATLANTIC RIDGE EXTENDS INTO THE EXTREME SOUTHEAST UNITED STATES AND NORTH FLORIDA. ACROSS OUR MARINE DISTRICT...C-MAN STATION PLATFORM OBSERVATIONS INDICATE EAST TO SOUTHEAST WINDS OF 5 TO 10 KNOTS...EXCEPT NORTHEAST AT 10 TO 15 KNOTS IN AND AROUND PULASKI SHOAL LIGHT AND MOLASSES REEF LIGHT. MEANWHILE...LOCAL RADARS ARE DETECTING WIDELY SEPARATED SHOWERS ON THE WATERS SURROUNDING THE MIDDLE AND UPPER KEYS...WITH A FEW SHOWERS IN AND AROUND DRY TORTUGAS. .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... WITH THE CENTER OF A DEEP ANTICYCLONE HOLDING IN THE EXTREME SOUTHEAST UNITED STATES...A COUPLE OF MID AND UPPER LEVEL SHORT WAVE TROUGHS WILL ROTATE AROUND AND SOUTHEASTWARD INTO THE WESTERN ATLANTIC...OFFSHORE OF THE FLORIDA EAST COAST. BECAUSE OF THIS...A WEAK WESTERN ATLANTIC RIDGE WILL REMAIN ACROSS THE NORTHERN PORTION OF THE FLORIDA PENINSULA. PRECIPITATION WISE... WITH STRONG SUBSIDENCE LYING WELL NORTHWEST AND UPWARD LIFT TO OUR NORTHEAST...MESOSCALE INTERACTIONS WITHIN A NEUTRAL UPPER LEVEL ENVIRONMENT WILL BE DOMINANT. WITH THAT IN MIND...FORECAST SOUNDINGS REVEAL A FAIRLY FAVORABLE WIND PROFILE IN THE LOW AND MID LEVELS TO ALLOW CLOUD LINE GENERATION...WITH OUTFLOW BOUNDARIES FROM SOUTH FLORIDA AND ANDROS ISLAND POSSIBLE. HENCE...LOW CHANCE POPS WILL BE CARRIED INTO THIS WEEKEND...WITH DAYTIME HIGHS NEAR 90 AND OVERNIGHT LOWS IN THE LOWER 80S OUTSIDE OF RAINFALL. .LONG TERM (SUNDAY THROUGH WEDNESDAY)... LITTLE CHANGE IN THE SYNOPTIC SCALE...AS OUR REGION WILL LIE ON THE SOUTHERN PERIPHERY OF A DEEP LAYERED RIDGE OVER THE EXTREME SOUTHEAST UNITED STATES AND NORTHERN FLORIDA. DESPITE AN ABSENCE OF A LOW LEVEL UNDULATION OR LARGE SCALE LIFT...PLENTY OF LOW LEVEL MOISTURE WITHIN A MODEST EASTERLY FLOW WILL PROVIDE TYPICAL CLIMO LOW CHANCE POPS ALONG WITH NEAR NORMAL TEMPERATURES THROUGH THE PERIOD. && .MARINE... OUTSIDE OF SHOWERS AND THUNDERSTORMS...LIGHT TO GENTLE WINDS WILL PREDOMINATE ON KEYS WATERS THROUGH FRIDAY BEFORE WINDS INCREASE A TAD INTO THE GENTLE MODERATE RANGE THIS WEEKEND. HENCE...NO EXERCISE CAUTION STATEMENTS OR ADVISORIES ARE ANTICIPATED. && .AVIATION... ISLAND CLOUD LINES MAY CONTINUE TO DEVELOP THROUGH THE REMAINDER OF THIS AFTERNOON INTO EVENING ALONG THE MIDDLE AND LOWER KEYS...RESULTING IN BRIEF PERIODS OF MVFR CEILINGS. THERE IS A LOW CHANCE THAT BRIEF MVFR VISIBILITIES WILL BE POSSIBLE SHOULD SHOWERS DEVELOP. OTHERWISE...VFR CONDITIONS WILL PREVAIL. SURFACE WINDS WILL BE LIGHT THROUGH THIS EVENING...BECOMING EAST TO SOUTHEAST AT 5 TO 10 KNOTS OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... KEY WEST 82 91 82 91 / 30 30 30 30 MARATHON 82 93 81 93 / 30 30 30 30 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE/FIRE/DIGITAL...........APA AVIATION/CLIMATE.....................SD DATA ACQUISITION.....................CJ VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE KEY WEST FL 1100 AM EDT WED JUN 9 2010 UPDATED TO INCLUDE WATERSPOUT POSSIBILITY FLZ076>078-GMZ031>033-052>054-072>075-100830- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 1100 AM EDT WED JUN 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. ...A CHANCE OF WATERSPOUTS TODAY... .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF PLENTY OF LOW LEVEL MOISTURE AND A SOMEWHAT FAVORABLE WIND REGIME WILL ALLOW CLOUD LINES TO FORM NEAR THE FLORIDA KEYS FOR THE REST OF TODAY. WITHIN THESE CLOUD LINES...WATERSPOUTS ARE POSSIBLE. WATERSPOUTS CAN BE JUST AS DEADLY AND DANGEROUS AS TORNADOES. WATERSPOUTS TEND TO FORM NEAR LARGE CLOUD BUILDUPS WITH DARK FLAT BASES. IF YOU SIGHT A WATERSPOUT...DETERMINE THE DIRECTION ITS MOVING AND MIGRATE AWAY FROM IT. ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE FLORIDA KEYS AND THE ADJACENT WATERS TODAY AND TONIGHT. THE PRIMARY HAZARD WILL BE CLOUD TO SURFACE LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE FLORIDA KEYS AND ADJACENT NEARSHORE AND OFFSHORE COASTAL WATERS EACH DAY AND NIGHT. THE PRIMARY HAZARD WILL BE CLOUD TO SURFACE LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. APA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 801 PM EDT WED JUN 9 2010 FLZ078-100100- MONROE/LOWER KEYS FL- 801 PM EDT WED JUN 9 2010 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LOWER KEYS IN MONROE COUNTY FOR STRONG THUNDERSTORM WIND GUSTS VALID UNTIL 900 PM EDT... AT 756 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF NO NAME KEY AND NORTH 10 NM. THESE CLUSTERS EXTEND WESTWARD TO NEAR THE CONTENT KEYS. THESE STRONG THUNDERSTORMS WILL MOVE SOUTHWEST NEAR 10 MPH TO AFFECT AREAS AROUND BAHIA HONDA KEY...NO NAME KEY...BIG PINE KEY...MIDDLE TORCH KEY...LITTLE TORCH KEY...RAMROD KEY...BIG TORCH KEY AND SUMMERLAND KEY THROUGH 900 PM EDT. VERY HEAVY RAINFALL ACCOMPANIED BY VISIBILITY LESS THAN ONE HALF OF A MILE...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3. FUTTERMAN
The Key West radar (KBYX), 38 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a tiki hut at the Big Pine Fishing Lodge on Big Pine Key.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246894.